Monthly Archives: June 2016

How Parents Can Protect Their Children from Pharmacy Errors

A Colorado family is warning parents across the nation to be cautious of pharmacy errors after losing their 8-year-old son. The parents have spoken to national press outlets about how a pharmacy error caused the death of their child. According to the parents, the boy had been prescribed Clonidine to treat ADHD. Clonidine is a sedative used to treat high blood pressure in adults and ADHD in children. The boy had taken Clonidine for three years with no issues, until the local pharmacist accidently administered 1000 times the prescribed dose. It turns out the pharmacist had made this mistake more than once. The first time the pharmacist made this mistake, the child was only hospitalized with brain swelling, which is still very serious, but not always fatal. However, after the pharmacist made the mistake again, the boy lost his life. Although it appears this case involved a liquid solution of…
Read More »

Posted in Medication Errors | Tagged | Leave a comment

Are Alerts and Alarms Contributing to Hospital Mistakes?

Hospitals are increasingly using electronic patient records and other technologies that can alert doctors, nurses and other staff to patient emergencies or other events. Doctors are bombarded with reminders on their smartphones, email popups to attend meetings and electronic patient records that warn of dangerous medication interactions or allergies. The alerts are so frequent that hospital staff may not take them seriously. Hospital workers and researchers refer to this phenomenon as ‘alert fatigue’. An article published in The Washington Post recently discussed why alert fatigue is dangerous for patients. According to the article, which used a study from Harvard Medical School, doctors ignore patient safety notifications between 49 to 96 percent of the time. What does this mean for patients? The article describes how one doctor ignored an alert warning of a potentially lethal drug reaction. Even worse, the warning involved a child patient. Fortunately, the doctor and hospital staff…
Read More »

Posted in Medical Malpractice | Tagged | Leave a comment

What Types of Medical Mistakes Happen in Nursing Homes?

Nursing homes are places where the elderly and disabled can receive around-the-clock treatment. Unfortunately, some of these places can neglect patients and cause harm. In fact, a 2014 study published by Medicare’s Inspector General suggested 22,000 nursing home patients were injured in the span of one month in 2010. The report discovered 33 percent of nursing home patients were hurt by medication errors, infections or other preventable mistakes related to treatment. This study also discovered that medical mistakes are more common in nursing homes than in hospitals. But what kinds of mistakes occur in nursing homes? Medication mistakes: Medication mistakes in nursing homes are extremely common. An investigation in Texas discovered state nursing homes had been cited 1,060 times in 2011 for medication mistakes! Medication mistakes in nursing homes have caused patients to experience a variety of health problems, such as delirium and excessive bleeding. Substandard care: The Medicare report…
Read More »

Posted in Medical Negligence | Tagged | Leave a comment